Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Goodland, KS

February 23, 2007Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Feb 23, 2007, 10:19 PM CST for Thomas County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2007, 10:19 PM CST (04:19 UTC)
Expired
Feb 23, 2007, 10:45 PM CST
In force
26 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240419
SVRGLD
KSC193-240445-
/O.NEW.KGLD.SV.W.0001.070224T0419Z-070224T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM CST FRI FEB 23 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 1045 PM CST

* AT 1015 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF MINGO...OR ABOUT 7 MILES
  NORTH OF OAKLEY...MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALFORD AND COLBY AROUND 1030 PM CST...
  GEM AROUND 1035 PM CST...
  REXFORD AROUND 1040 PM CST...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST SATURDAY MORNING
FOR NORTHWESTERN KANSAS.

LAT...LON 3914 10121 3915 10074 3956 10073 3955 10104

$$

LOCKHART
2 follow-up statements
000 
WWUS53 KGLD 240434
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
932 PM MST FRI FEB 23 2007

KSC193-240445-
/O.CON.KGLD.SV.W.0001.000000T0000Z-070224T0445Z/
THOMAS KS-
1032 PM CST FRI FEB 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR EASTERN THOMAS COUNTY...

AT 1030 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HALFORD...OR ABOUT 9 MILES EAST OF
COLBY...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF REXFORD AROUND 1040 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST SATURDAY MORNING
FOR NORTHWESTERN KANSAS.

LAT...LON 3914 10121 3915 10074 3956 10073 3955 10104

$$

LOCKHART
000 
WWUS53 KGLD 240442
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MST FRI FEB 23 2007

KSC193-240452-
/O.EXP.KGLD.SV.W.0001.000000T0000Z-070224T0445Z/
THOMAS KS-
1042 PM CST FRI FEB 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THOMAS COUNTY EXPIRES
AT 1045 PM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST SATURDAY MORNING
FOR NORTHWESTERN KANSAS.

LAT...LON 3914 10121 3915 10074 3956 10073 3955 10104

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:42 PM CST, 5 hours 37 minutes earlier.

Area forecast discussion, Feb 23, 4:42 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MST FRI FEB 23 2007

MAIN FORECAST CONCERN CENTERS ON IMPENDING WINTER STORM THAT WILL
IMPACT THE AREA TONIGHT THROUGH SAT.

DEEPENING UPPER LEVEL TROUGH HAS MOVED ONSHORE INTO THE WRN U.S. A
40 KT LLVL JET WAS PUNCHING INTO CENTRAL KS PER AREA PROFILERS WHICH
CONTINUES TO AID IN INCREASING MOISTURE TRANSPORT. THIS IS FURTHER
REFLECTED BY SFC DEW POINTS FROM HAYS AND EASTWARD IN THE 40S AND
EVEN AROUND 50 DEGREES. STILL EXPECT TSRA TO DEVELOP AS MODELS
INDICATE A MODERATE AXIS OF INSTABILITY WITH CAPES OF AROUND 1000
J/KG WITH 0-1 KM HELICITY VALUES IN EXCESS OF 200 M2/S2 WHICH IS
REFLECTED IN THE SPC DAY 1 OUTLOOK. IMPRESSIVE HEIGHT FALLS AHEAD
OF THIS SYSTEM IS ALSO INDICATIVE OF RAPID CYCLOGENESIS TAKING
PLACE IN THE CENTRAL PLAINS. DURING THE OVERNIGHT HOURS...COLDER
AIR WILL WRAP INTO THE AREA. ALTHOUGH AN ARCTIC INTRUSION DOES NOT
PAN OUT WITH THIS SYSTEM...TEMPS WILL GRADUALLY DROP TO NEAR THE
FREEZING MARK OVERNIGHT IN EASTERN COLORADO WITH THIS COLDER AIR
EVENTUALLY MAKING ITS WAY EASTWARD. THIS WILL MARK THE TRANSITION
FROM RAIN TO SNOW ALTHOUGH EASTERN COLORADO WILL INITIALLY SEE A
RAIN SNOW MIX. UPPED STORM TOTAL SNOW AMOUNTS TO 9 TO 14 INCHES IN
EASTERN CO AS MODELS DEPICT A TROWEL SIGNATURE JUXTAPOSED WITH
GOOD 650-700 HPA FRONTOGENESIS. LESSER AMOUNTS ARE EXPECTED OUT
EAST AS THE TRANSITION TO SNOW WILL TAKE PLACE LATER ON IN THE
STORMS LIFE CYCLE. AS HAS BEEN ADVERTISED FOR SOME TIME...THE
COMBINATION OF CAA AND A TIGHTENING PRESSURE GRADIENT WILL RESULT
IN STRENGTHENING PRESSURE GRADIENT. UPPED WINDS SOME AS LOCAL
WIND GUST PROGRAM SUGGESTS AVG WINDS NEAR HURRICANE STRENGTH
DURING THE HEIGHT OF THE STORM. THUS...UPGRADED THE BLIZZARD WATCH
TO A WARNING EARLIER TODAY WHICH STILL LOOKS ON TRACK. ALL IN
ALL...SAT IS SHAPING UP TO BE QUITE A DANGEROUS WX SITUATION.

FOR SUN...POTENT WINTER STORM LIFTS NORTHEAST AND HEADS TOWARD THE
GREAT LAKES REGION. HEIGHTS WILL RISE SIGNIFICANTLY IN RESPONSE TO
THIS DEPARTING SYSTEM AND AS SFC HIGH PRESSURE BUILDS INTO THE
CENTRAL PLAINS. WINDS WILL SUBSIDE DURING THE DAY AS THE PRESSURE
GRADIENT RELAXES. HIGHS SUN WILL BE TRICKY AS FRESH SNOW COVER WILL
LIMIT THE AMOUNT OF BOUNDARY LAYER MIXING AND WITH 850 HPA TEMPS
BETWEEN 0-2 DEG C...TRENDED HIGHS TOWARD THE LWR MAV MOS GUIDANCE
WITH READINGS IN THE UPPER 30S TO LWR 40S.

WEAK RIDGING BUILDS OVER THE ROCKIES MON BUT UPPER FLOW FLATTENS IN
RESPONSE TO CLOSED UPPER LOW COMING ONSHORE OFF THE PAC NW COAST. AS
THIS SYSTEM MOVES ACROSS THE NORTHERN PLAINS...850 HPA TEMPS RISE TO
AROUND 5-8 DEG C IN RESPONSE TO MODEST WAA. THUS TWEAKED HIGH TEMPS
UPWARD ACCORDANTLY. THE PAC SYSTEM WILL SWING ACROSS THE CENTRAL
PLAINS WED. FRONTOGENETICAL FORCING APPEARS RATHER WEAK ALTHOUGH WITH
SOME UVV AND LLVL MOISTURE ADVECTION...THIS CAN SQUEEZE OUT SOME
RAIN AND SNOW WED EVENING. THERMAL PROFILES SUGGEST THE FAR EASTERN
PORTION OF THE CWA CAN SEE ALL RAIN WHILE THE REMAINDER OF THE CWA
CAN SEE A RAIN SNOW MIX. UPPER TROUGH REMAINS OVER THE NORTHERN
PLAINS THU AND FRI WITH THE MAIN DYNAMICS TO THIS SYSTEM SHIFTING TO
THE EAST. ALTHOUGH DRY WEATHER WILL RETURN TO THE AREA...THIS UPPER
AIR PATTERN WILL LEAD TO COOLER TEMPS WITH HIGHS IN THE MID 30S TO
LWR 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING FROM 6 AM MST /7 AM CST/ TO 11 PM MST /MIDNIGHT
     CST/ SATURDAY FOR KSZ001-KSZ002-KSZ013-KSZ014-KSZ027-KSZ028-
     KSZ041-KSZ042.

     BLIZZARD WARNING FROM 10 AM SATURDAY TO MIDNIGHT CST SATURDAY
     NIGHT FOR KSZ003-KSZ004-KSZ015-KSZ016-KSZ029.

NE...BLIZZARD WARNING FROM 6 AM MST /7 AM CST/ TO 11 PM MST /MIDNIGHT
     CST/ SATURDAY FOR NEZ079-NEZ080.

     BLIZZARD WARNING FROM 10 AM SATURDAY TO MIDNIGHT CST SATURDAY
     NIGHT FOR NEZ081.

CO...BLIZZARD WARNING FROM 6 AM TO 11 PM MST SATURDAY FOR COZ090-
     COZ091-COZ092.

&&

CLK
Hazardous weather outlook, Feb 23, 4:15 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MST FRI FEB 23 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
315 PM MST FRI FEB 23 2007 /415 PM CST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE... TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING AS A WARM FRONT LIFTS NORTH INTO THE AREA. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL. THE BEST CHANCE FOR A
SEVERE THUNDERSTORM WILL BE EAST OF A LINE FROM TRIBUNE TO
NORTON. THE THREAT FOR SEVERE THUNDERSTORMS WILL RAPIDLY DIMINISH
AFTER 9 PM MST (10 PM CST).

AS TEMPERATURES APPROACH FREEZING...RAIN WILL MIX WITH SNOW ALONG
AND WEST OF THE COLORADO BORDER. ACCUMULATIONS UP TO 2 INCHES
WILL BE POSSIBLE ACROSS EAST CENTRAL COLORADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BLIZZARD WARNING IS IN EFFECT FOR ALL OF THE TRI-STATE AREA
FROM SATURDAY MORNING THROUGH LATE SATURDAY EVENING. NORTHWEST
WINDS WILL INCREASE EARLY ON SATURDAY WITH SUSTAINED SPEEDS
AROUND 40 MPH GUSTING TO 60 MPH OR GREATER AT TIMES. THE SNOW
WILL COMBINE WITH THE VERY STRONG WINDS TO CREATING WHITEOUT
CONDITIONS. LOCALIZED POWER OUTAGES ARE POSSIBLE. TOTAL SNOWFALL
ACCUMULATIONS BY SATURDAY NIGHT ARE EXPECTED TO RANGE FROM 4 TO 14
INCHES WITH THE GREATEST SNOWFALL TOTALS IN EASTERN COLORADO. SNOW
DRIFTS IN EXCESS OF SEVERAL FEET CAN ALSO BE EXPECTED.

THIS IS A POTENTIALLY LIFE THREATENING SITUATION. MOTORISTS
TRAVELING ANYWHERE ACROSS THE HIGH PLAINS STATES FROM COLORADO
EAST THROUGH KANSAS SHOULD BE PREPARED FOR BLIZZARD CONDITIONS
AND THE POSSIBILITY THAT INTERSTATE 70 MAY BE SHUT DOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CLK

In the hours before

Local storm report, Feb 23, 10:19 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MST FRI FEB 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             OAKLEY                  39.13N 100.85W
02/23/2007  E0.88 INCH       LOGAN              KS   DEPT OF HIGHWAYS

&&

SJOHNSON

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.